Texas, 2009

Lightning Strike in Texas, April 18, 2009

April 18, 2009 · NWS SHV · 1 event in 1 county or zone

Showers and thunderstorms developed across the lower Toledo Bend and Sam Rayburn country of deep east Texas during the morning hours of April 18th. These storms produced occasional cloud to ground lightening which injured a fisherman on the Sam Rayburn Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms developed across the lower Toledo Bend and Sam Rayburn country of deep east Texas during the morning hours of April 18th. These storms produced occasional cloud to ground lightening which injured a fisherman on the Sam Rayburn Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 18, 9:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 18, 9:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT SAT APR 18 2009

.DISCUSSION...
A TORNADO WATCH HAS BEEN ISSUED FOR ANGELINA...NACOGDOCHES...AND
CHEROKEE COUNTIES FOR TODAY UNTIL 4 PM.

A BROAD AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO INCREASE IN
COVERAGE ACROSS MUCH OF EAST TEXAS THIS MORNING. INDIVIDUAL STORMS
HAVE BEEN TRANSLATING NORTHEAST WHILE THE ENTIRE SYSTEM HAS BEEN SLOWLY
MOVING EASTWARD. STRONGER DYNAMICS HAVE ALSO SUPPORTED SIGNIFICANT
CONVECTION ACROSS NORTHEAST TEXAS...MOVING TOWARD TEXARKANA. A
STORM CHASER FOLLOWING AN IMPRESSIVE STORM IN WOOD COUNTY WITHIN
THE PAST HOUR NOTED VERY HEAVY RAIN WITH VISIBILITIES LESS THAN
ONE QUARTER OF A MILE...WITH NO HAIL. CONSIDERING THAT THESE STORM
HAVE BEEN TRAINING BEHIND ONE ANOTHER...SITUATION WILL BE
MONITORED FOR CONTINUED FLOOD THREAT.

WENT AHEAD AND UPDATED THE GRIDS TO INCLUDE TORNADO WATCH AND TO
ADD CATEGORICAL POPS AREAWIDE TODAY AS THIS SYSTEM SLIDES EAST.
DIURNAL HEATING THIS AFTERNOON IS EXPECTED TO MAINTAIN INCREASED
CONVECTION. THE UPPER LOW SHOULD PUSH THIS STORM SYSTEM OUT OF THE
REGION FROM THE WEST BY SUNSET. /05/

&&

.AVIATION...
POOR FLIGHT CONDITIONS WILL CONTINUE AREAWIDE THROUGHOUT THE
UPCOMING TAF PERIOD. MVFR CIGS WILL PERSIST THROUGH MUCH OF THE
PERIOD...WITH AREAS OF IFR AS ADDITIONAL CONVECTION SPREADS ACROSS
MUCH OF THE REGION.  ALSO...IN/NEAR CONVECTION...THERE WILL BE
THE THREAT FOR ICING/TURBULENCE. CONVECTION WILL BEGIN TO TAPER OFF
FROM W TO E AFTER 19/06Z. HOWEVER...IFR/MVFR CIGS WILL LINGER MOST
AREAS IN WAKE OF THE CONVECTION THROUGH 19/18Z. SE WINDS 10 TO 15
KTS TODAY INTO TONIGHT WILL SHIFT TO THE WNW 10-15 KTS WITH GUSTS TO
20-25 KTS BY MIDMORNING SUNDAY. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  62  76  53  72 / 100  60  10  10  10
MLU  73  63  75  53  70 / 100  60  30  20  10
DEQ  73  57  71  48  69 / 100  50  30  10  10
TXK  73  60  72  51  69 / 100  60  30  10  10
ELD  72  60  74  50  70 / 100  60  30  20  10
TYR  73  58  72  51  71 / 100  50  10  10  10
GGG  73  60  75  51  72 / 100  50  10  10  10
LFK  72  64  77  53  75 / 100  60  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

05/14/14
Hazardous weather outlook, Apr 18, 10:56 AM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT SAT APR 18 2009

TXZ149-152-165-191215-
CHEROKEE-NACOGDOCHES-ANGELINA-
1156 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL SYSTEM WILL CONTINUE TO GENERATE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS THE EAST TEXAS LAKES AND TOLEDO
BEND AREA. SOME OF THESE STORMS MAY PRODUCE VERY HEAVY
RAINFALL THROUGH THE AFTERNOON AND INTO AT LEAST EARLY THIS
EVENING. AS HEAVY RAINS HAVE ALREADY SATURATED THE
GROUND...ADDITIONAL HEAVY RAINFALL MAY RESULT IN RAPID
RUNOFF...RESULTING IN FLOODING. IN ADDITION...A FEW STRONGER
STORMS MAY ALSO BE CAPABLE OF PRODUCING SEVERE WEATHER...MAINLY IN
THE FORM OF TORNADOES AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THIS HEAVY RAIN EVENT WILL MOVE EAST OF THE AREA BY SUNDAY MORNING...
WITH NO ADDITIONAL THREATENING WEATHER EXPECTED DURING THE REMAINDER
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE MAIN THREAT BEING FLOODING...AND SEVERE WEATHER
EXPECTED TO REMAIN QUITE ISOLATED...STORM SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME FOR TODAY AND TONIGHT. HOWEVER...EMERGENCY
MANAGERS MAY NEED TO MONITOR HEAVY RAIN REGARDING POSSIBLE FLOODING
ISSUES.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-150-151-153-166-167-191215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-RUSK-PANOLA-SHELBY-SAN AUGUSTINE-SABINE TX-
1156 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG UPPER LEVEL SYSTEM OVER THE SOUTHERN ROCKIES WILL GENERATE
SHOWERS AND THUNDERSTORMS ACROSS THE FOUR STATE REGION THIS
AFTERNOON AND TONIGHT. PROLONGED PERIODS OF VERY HEAVY RAINFALL
COULD RESULT IN LOCALIZED AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THIS HEAVY RAIN EVENT WILL MOVE EAST OF THE AREA BY SUNDAY MORNING...
ASIDE FROM A FEW SHOWERS AND THUNDERSTORMS POSSIBLE ON SUNDAY...
ON THE BACKSIDE OF THE LOW PRESSURE SYSTEM....NO ADDITIONAL
THREATENING WEATHER EXPECTED DURING THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

CONSIDERING THAT THE MAIN WEATHER THREAT WILL BE POSSIBLE
FLOODING...SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, San Augustine

When
April 18, 11:00 AM CST
Where
San Augustine County, 10.41 mi ESE of Broaddus
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.227, -94.116

Lightning struck a boat on the Sam Rayburn Reservoir during the morning of April 18th. The strike threw a fisherman out of the boat and ripped all of his clothes off his body. A nearby fisherman jumped into the water and rescued the man who was struck and took him to shore where he was transferred to an ambulance. The man sustained first and second degree burns to 15 percent of his body but recovered. Witnesses said the lightning bolt was so strong, that other anglers as far as 400 yards away experienced a shock or tingle. The strike burned the pedestal seat of the mans boat and caused the control unit of a trolling motor to explode.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161446.